Alert archive / Louisiana / Flash Flood Warnings in 2016

Flash Flood Warning 130, NWS Jackson, MS

July 28, 2016Franklin Parish, Madison Parish, Richland Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at Jul 28, 2016, 2:26 PM CDT for Franklin Parish, Madison Parish, Richland Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2016, 2:26 PM CDT (19:26 UTC)
Expired
Jul 28, 2016, 5:15 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Franklin Parish, LA, Madison Parish, LA, Richland Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 162 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 3:26 PM CDTFLASH FLOODBaskin, LANUMEROUS MINOR ROADS HAD SOME FLOOD WATERS AND THREE MINOR ROADS WERE CLOSED IN THE NORTHERN PART OF THE PARISH. SOME ROADS THAT WERE CLOSED HAD 2 FEET OF WATER IN SOME LOCATIONS. THERE WERE FLOODING OF FIELDS IN THE NORTHERN PART OF THE PARISH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WGUS54 KJAN 281926
FFWJAN
LAC041-065-083-282215-
/O.NEW.KJAN.FF.W.0130.160728T1926Z-160728T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
226 PM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN FRANKLIN PARISH IN NORTHEASTERN LOUISIANA...
  RICHLAND PARISH IN NORTHEASTERN LOUISIANA...
  NORTHWESTERN MADISON PARISH IN NORTHEASTERN LOUISIANA...

* UNTIL 515 PM CDT

* AT 222 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA. SIX TO TEN INCHES OF RAIN HAVE FALLEN. FLASH FLOODING
  IS ALREADY OCCURRING WITH NUMEROUS CLOSURES AND ADDITIONAL ONE TO
  THREE INCHES WILL BE POSSIBLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RAYVILLE...MANGHAM...START...DELHI...ARCHIBALD...WAVERLY...
  BAKERS...ALTO...WARDEN...BUCKNER...TENDAL...CROWVILLE...
  HOLLY RIDGE AND BASKIN.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3238 9201 3254 9190 3252 9184 3257 9181
      3256 9174 3261 9172 3261 9167 3267 9164
      3267 9160 3258 9159 3258 9145 3256 9143
      3255 9144 3254 9146 3253 9121 3224 9121
      3221 9199 3227 9199 3228 9203

$$

17
1 follow-up statement
153 
WGUS74 KJAN 282121
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
421 PM CDT THU JUL 28 2016

LAC041-065-083-282215-
/O.CON.KJAN.FF.W.0130.000000T0000Z-160728T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN LA-RICHLAND LA-MADISON LA-
421 PM CDT THU JUL 28 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHEASTERN FRANKLIN...RICHLAND AND NORTHWESTERN MADISON PARISHES...

AT 416 PM CDT...DOPPLER RADAR REPORTED LIGHT TO SOME MODERATE RAIN
IN THE WARNED AREA WHERE STORM TOTAL RAINFALL HAS BEEN SIX TO TEN
INCHES. FLASH FLOODING IS STILL OCCURRING ALONG WITH FLOODING OF
MANY MINOR ROADWAYS IN FRANKLIN PARISH. THREE MINOR ROADS WERE
CLOSED IN FRANKLIN PARISH. SOME OF THESE CLOSED ROADS HAD OVER TWO
FEET OF WATER IN SOME LOCATIONS. THERE WAS ALSO SCATTERED REPORTS OF
FLOODING OF FIELDS IN  NORTHERN FRANKLIN PARISH.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RAYVILLE...MANGHAM...START...DELHI...ARCHIBALD...WAVERLY...BAKERS...
ALTO...WARDEN...BUCKNER...TENDAL...CROWVILLE...
HOLLY RIDGE AND BASKIN.

ADDITIONAL RAINFALL AMOUNTS OF A HALF TO ONE INCH ARE POSSIBLE IN
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3238 9201 3254 9190 3252 9184 3257 9181
      3256 9174 3261 9172 3261 9167 3267 9164
      3267 9160 3258 9159 3258 9145 3256 9143
      3255 9144 3254 9146 3253 9121 3224 9121
      3221 9199 3227 9199 3228 9203

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:39 AM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 28, 10:39 AM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1039 AM CDT THU JUL 28 2016

.UPDATE...

The convective system responsible for five to seven inches of rain
over the Richland/Franklin Parish area this morning is beginning to
wane some as the cold pool shifts southeast into more stable air.
However, west-southwest low level flow is still providing good
inflow of high precipitable water air into the upstream side of the
system and an additional threat for heavy rain/flash flooding will
continue over ne LA for the rest of the morning and into the early
afternoon. As we go later into the afternoon, near term guidance
suggest less organization of convective precipitation with any heavy
rain potential becoming more isolated as the convective system
disintegrates. /EC/

&&

.AVIATION...IFR/MVFR ceilings from low stratus cover much of the
northern half of the area this morning, and may linger well into the
day as scattered to numerous SHRA/TSRA develop across this region.
Precip is expected to be more isolated to scattered farther south in
the HBG area. Outside of the rain, VFR conditions should prevail
across the area through the afternoon, continuing into this evening.
/DL/26/

&&

.PREV DISCUSSION... /issued 346 AM CDT THU JUL 28 2016/

DISCUSSION...
Short Term (Today through Friday Night)...Continued higher rain
chances is once again the headline of today's forecast, particularly
over the northern half of the area. The shortwave/mesolow that
instigated much of Wednesday's activity is now lifting into the Ohio
Valley, but mid-level troughing will linger over the Lower MS Valley
today. There also remains a plume of notably high atmospheric
moisture extending from east TX through the TN Valley, encompassing
all of the CWA except for the Pine Belt. In fact, our 00z sounding
from last night sampled a 2.1" PW. A low level jet streak will also
be present through this corridor today. Given this setup, showers are
expected to develop early in the day, likely across the Delta,
spreading across other portions of the area and becoming more
numerous through midday. A limited threat for flash flooding
continues over mainly the north/west portion of the area into today,
given the plethoric deep layer moisture. Forecast daytime highs were
cut down toward raw model guidance due to the anticipation of
clouds/precip interrupting insolation. The exception to all of this
is across the Pine Belt, where convection is expected to be more
isolated, thus allowing temps to remain closer to normal.

A decrease in coverage is expected this evening due to both to
atmospheric overturning and the loss of daytime heating. Weak
mid/upper troughing will persist into Friday, but guidance suggests
the deep layer moisture plume will become a bit less fearsome.
Still, rain chances will remain above normal across the area, with
global models hinting at activity beginning early in the day again.
With somewhat less coverage anticipated, daytime temps aren't
expected to be impacted quite as significantly as today over most of
the area. /DL/

Long Term (Saturday through Thursday)...Unsettled weather will
continue through the long term. An upper trough/sfc front will remain
north of the area through the first half of the period. This,
combined with plentiful moisture(as characterized by 2-2.2 inch PW
values), will bring chance to likely PoPs through much of the period.
By Monday, the upper trough will lift off to the northeast and upper
ridging will build in a little from the west. The ArkLaMiss will
remain on the eastern side of this ridge, which will allow for
continued higher chances for rain in our soupy airmass.

Temperatures will be roughly around or a few degrees above normal
through the period, with the temperatures getting warmer toward the
end of the week. With dewpoints in the lower to mid 70s, heat
indices will be in the 100 to 105 range through much of the period,
resulting in some elevated heat stress issues. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       88  73  92  74 /  48  30  41  24
Meridian      90  74  94  74 /  26  29  44  26
Vicksburg     87  73  92  75 /  73  31  39  18
Hattiesburg   92  74  93  75 /  34  25  40  21
Natchez       87  72  92  73 /  59  27  31  17
Greenville    87  72  91  74 /  43  32  40  20
Greenwood     85  70  89  73 /  49  33  42  23

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jul 28, 1:33 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
133 PM CDT THU JUL 28 2016

ARZ074-075-MSZ018-019-025-026-029>034-038-039-045-046-051-052-
056>058-064>066-072>074-291845-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-WINSTON-NOXUBEE-NESHOBA-
KEMPER-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
133 PM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...NORTHWEST
MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

LAZ007>009-015-016-023>026-MSZ027-028-035>037-040>044-047>050-
053>055-059>063-291845-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CARROLL-MONTGOMERY-
HUMPHREYS-HOLMES-ATTALA-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-
WARREN-HINDS-RANKIN-SCOTT-CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
133 PM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...
SOUTH CENTRAL MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST
CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

FLOODING
THREAT...LIMITED
TIMING...THROUGH THE REMAINDER OF THIS AFTERNOON

LOCALLY HEAVY RAIN IS POSSIBLE THROUGH THIS AFTERNOON. FLASH
FLOODING IS POSSIBLE IN ISOLATED LOCATIONS THAT EXPERIENCE SHORT TERM
RAINFALL AMOUNTS OF 2 TO 3 INCHES OR GREATER.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

26

&&

...HAZARD LEGEND...

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Local storm report, Jul 28, 10:24 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1024 AM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      WINNSBORO               32.16N 91.72W
07/28/2016                   FRANKLIN           LA   BROADCAST MEDIA

            ROADS AND YARDS FLOODED IN THE DELHI/WINNSBORO
            AREA...REPORTED BY TV STATION IN MONROE

&&

EC
Local storm report, Jul 28, 12:10 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1210 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     LIGHTNING        START                   32.49N 91.86W
07/28/2016                   RICHLAND           LA   BROADCAST MEDIA

            THREE STORY HOUSE ON SOUTH RIDGE ROAD STRUCK BY LIGHTNING
            IS ON FIRE AND ONLY ONE STORY IS LEFT...FIRE STILL
            ON-GOING...REPORTED BY TV STATION IN MONROE, LA

&&

EC
Local storm report, Jul 28, 1:33 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
133 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      OAK RIDGE               32.62N 91.77W
07/28/2016                   MOREHOUSE          LA   PUBLIC

            SOME STREET FLOODING WAS REPORTED IN OAK RIDGE.

&&

27

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:02 AM CDTFlash Flood WarningJANFranklin, Madison, Richland4 hr
Jul 28, 10:26 AM CDTFlash Flood WarningJANMorehouse, West Carroll3 hr
Jul 28, 1:28 PM CDTFlash Flood WarningJANMorehouse, West Carroll92 min
Jul 28, 5:08 PM CDTAreal Flood WarningJANFranklin6 hr

Nearby

Flash Flood Warnings in Louisiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.